Try it
General Medicine · Endocrinology: pituitary apoplexy
Sample itemA 45-year-old with a known pituitary macroadenoma develops a sudden severe headache, visual loss, ophthalmoplegia and hypotension. What is the immediate treatment?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Intravenous hydrocortisone with urgent imaging and neurosurgical review
Pituitary apoplexy is haemorrhage or infarction of an adenoma, and acute ACTH deficiency can cause fatal adrenal crisis. High-dose hydrocortisone is given immediately, followed by MRI and decompressive surgery if there is visual or neurological deterioration. Thyroid replacement before steroid can worsen adrenal crisis.
Option by option
A. Intravenous hydrocortisone with urgent imaging and neurosurgical review (correct)
Correct. Steroid replacement is urgent and life-saving.
B. Levothyroxine first
Giving thyroxine before glucocorticoid can precipitate adrenal crisis.
C. Cabergoline alone
Cabergoline does not treat the acute emergency.
D. Observation for a week
Delay risks permanent visual loss and death.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…